A patient, aged 61 years, was referred because of the recent onset of darkening on the surface of his tongue. He denied pain and stated that his sense of taste was unaffected.
The patient was on an antihypertensive medication and two weeks earlier had been started on oral doxycycline for rosacea. He denied taking bismuth-containing over-the-counter compounds and did not smoke.
Examination revealed a blackish, velvety coating on his tongue’s dorsal surface. His lips and buccal mucosa were unaffected.
Submit your diagnosis to see full explanation.
When black, the condition is called lingua villosa nigra, or black hairy tongue. Diagnosis is through classic clinical appearance of black tongue discoloration and associated risk factors. The condition is generally asymptomatic, but symptoms can include metallic taste, halitosis, and nausea.1,2
Factors that contribute to the development of black hairy tongue are cigarette smoking, cocaine use, bismuth containing medications, and caffeinated beverages. Certain medications, such erythromycin, linezolid, and the antipsychotic olanzapine can also induce this condition. A case report has linked onset to chemoradiation for oral squamous cell carcinoma.3-6
Black hairy tongue is caused by defective desquamation and reactive hypertrophy of the filiform papillae of the tongue.1 The papillary elongations lead to the “hairy” appearance.
While the pathogenesis is unclear, it is thought that filiform papillae abnormality interferes with normal cleaning of the tongue, allowing for bacterial accumulation. These bacteria produce porphyrins, which cause the discoloration. Overgrowth with Candida albicans can contribute to concomitant pain and burning of the tongue.7
The differential diagnosis of tongue discoloration includes iatrogenic causes (bismuth and antibiotics), oral candidiasis, oral hairy leukoplakia, and lichen planus. Management of this condition is through avoidance and discontinuation of precipitating factors.
Treatment includes cleaning the tongue with a toothbrush and maintaining oral hygiene. If there is yeast or bacterial overgrowth, a course of an antifungal or antimicrobial mouthwash, respectively, may help.
Megha D. Patel is a student the Commonwealth Medical College, Scranton, Pennsylvania.
Stephen Schleicher, MD, is an associate professor of Medicine at the Commonwealth Medical College and an Adjunct Assistant Professor of Dermatology at the University of Pennsylvania Medical College. He practices dermatology in Hazleton, Pennsylvania.
- Nisa L, Giger R. Am J Med. 2011; 124(9):816-7
- Vano-Galvan S, Jaen P. Cleve Clin J Med. 2008; 75(12):847-8
- Spadari F, Meroni L, Guzzi G. J Eur Acad Dermatol Venerol. 2008; 75(12):847-8
- Jover-Diaz F, Cuadrado-Pastor J, Talents-Bolos A, Martin-Gonzalez C. American Journal of Therapeutics. 2010; 17: E115-e117.
- Tamam L, Annagur BB. Mt Sinai J Med. 2006; 73: 891-894.
- Nguyen PT, Kass J, Shah J, Anijar L, Greene JN.Infectious Diseases in Clinical Practice. 2013; 21(5): 334-336.
- McGrath EE, Bardsley P, Basran G. CMAJ. Apr 22, 2008; 178(9): 1137-1138.